Alert archive / Arizona / Flash Flood Warnings in 2025

Flash Flood Warning 24, NWS Tucson, AZ

July 18, 2025Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 18, 2025, 7:08 PM MST for Cochise County, Graham County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2025, 7:08 PM MST (02:08 UTC)
Expired
Jul 18, 2025, 9:00 PM MST
In force
112 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 85 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2025-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2025-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3130 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WGUS55 KTWC 190208
FFWTWC
AZC003-009-190400-
/O.NEW.KTWC.FF.W.0024.250719T0208Z-250719T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
708 PM MST Fri Jul 18 2025

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northwestern Cochise County in southeastern Arizona...
  South Central Graham County in southeastern Arizona...

* Until 900 PM MST.

* At 708 PM MST, Doppler radar indicated thunderstorms producing 
  between 0.75 and 1.50 inches of heavy rain along the eastern 
  portions of the Galiuro Mountains in Graham county. Flash flooding 
  is ongoing or expected to begin shortly, especially along the 
  drainages that drain into Ash Creek.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Mainly rural areas of Northwestern Cochise and South Central 
  Graham Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3243 11007 3249 11013 3253 11015 3261 11004
      3251 10998 3245 10992 3239 10984 3235 10988
      3230 10986 3227 10989 3234 10994 3241 11005

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
358 
WGUS75 KTWC 190359
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
859 PM MST Fri Jul 18 2025

AZC003-009-190409-
/O.EXP.KTWC.FF.W.0024.000000T0000Z-250719T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Graham AZ-
859 PM MST Fri Jul 18 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR 
NORTHWESTERN COCHISE AND SOUTH CENTRAL GRAHAM COUNTIES...

Flash flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

&&

LAT...LON 3243 11007 3249 11013 3253 11015 3261 11004
      3251 10998 3245 10992 3239 10984 3235 10988
      3230 10986 3227 10989 3234 10994 3241 11005

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:50 PM MST, 4 hours 18 minutes earlier. Its key messages:

  • -Scattered showers and storms this afternoon and evening mainly south and east of Tucson with the main hazard being heavy rainfall. -Chances (30-50%) for scattered showers and thunderstorms continue into the overnight hours mainly east of Tucson. -A gradual warming and drying trend is expected by the latter half of next week. Increasing temperatures and decreasing chances for precipitation will lead to widespread Moderate HeatRisk and below normal precipitation.
Area forecast discussion, Jul 18, 2:50 PM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 PM MST Fri Jul 18 2025

.SYNOPSIS...Low-grade monsoon pattern through the weekend with high
temperatures around normal.

&&

.KEY MESSAGES...

 -Scattered showers and storms this afternoon and evening mainly
  south and east of Tucson with the main hazard being heavy
  rainfall.

 -Chances (30-50%) for scattered showers and thunderstorms
  continue into the overnight hours mainly east of Tucson.

 -A gradual warming and drying trend is expected by the latter
  half of next week. Increasing temperatures and decreasing
  chances for precipitation will lead to widespread Moderate
  HeatRisk and below normal precipitation.

&&

.DISCUSSION...Latest GOES-19 satellite imagery showed scattered
cumulus development over southeast Arizona. A few showers and storms
have been trying to pop up over the higher terrain areas from
orographic convergence, but struggling to stay organized. This could
partially be attributed to a layer of warm air aloft (per the 18/18Z
KTWC sounding) choking off updrafts. The 18/18Z sounding from KTWC
also came back with around 1.2 inches of precipitable water (drier
than anticipated) but there is still better moisture residing and
moving into Cochise County according to GOES-19 precipitable water
trends over the last few hours. There was also drier air aloft on
the sounding with mid-level relative humidity around 40 percent.
Latest RAP and other short term guidance shows increasing midlevel
relative humidity to around 70 percent this afternoon along the
Arizona and New Mexico border. Over the next few hours, midlevel
positive vorticity advection in conjunction with upper level
diffluence and a relative weakness in the midlevel will begin to
interact with the low to midlevel moisture resulting in better
dynamic forcing for scattered showers and storms. The strongest
dynamic forcing will gradually shift north into Graham and
Greenlee counties around 03Z (8 pm) which could help initiate
additional convection and sustain some storms into the evening to
the east of Tucson overnight. Any stronger storms from this
activity could result in heavy rain and isolated instances of
Flash Flooding. From Tucson west, latest guidance does not support
the confidence or coverage for showers and thunderstorms, so
nudged the probability or precipitation down from NBM guidance
where appropriate.

Over the weekend, southerly flow continues with the upper low moving
into southern California and the high pressure centered over the
southeast coast. This will be conducive to additional low to mid
grade Monsoonal thunderstorm activity (mainly east of Tucson) with
daily chances for isolated to scattered afternoon thunderstorms.
There will be continued potential for heavy rain which could result
in localized instances of flash flooding, and perhaps gusty outflow
winds in the strongest storms.

Heading into next week, low grade Monsoon days continue. However, we
will see a gradual drying trend as ensembles are starting to show
moisture get shunted gradually eastward. Afternoon shower and
thunderstorm potential will mostly be dependent on recycled
moisture from thunderstorm outflows from the previous day. Latest
guidance from the Climate Prediction Center depicts above normal
temperatures and below normal precipitation for southeast Arizona
in the 6 to 10 and 8 to 14 day outlooks. Temperatures will be on
the increase with highs starting to rise to a few degrees above
normal areawide by the beginning of next week. By midweek, we see
high pressure rebuilding into the Desert Southwest resulting in
widespread moderate HeatRisk and notably lower chances for storms.

&&

.AVIATION...Valid through 20/00Z.
FEW-SCT cloud bases at 8k-11k feet with isolated to scattered
showers and thunderstorms mainly east and south of KTUS through
this evening. Gusty and erratic winds up to 40 kts with any storm.
Otherwise surface winds mainly under 12 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...High temperatures near normal for much of the next
7 days. Low grade monsoon pattern for much of the next 7 days with
day-to-day variability in thunderstorm coverage. Afternoon winds
will remain westerly from 10-15 mph, with occasional gusts at or
above 25 mph. Afternoon RH values in the low lying areas will be 20-
30% through Friday decreasing to 17-25% over the weekend. In the
higher terrain, RH will be around 30 to 50%.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Public...DVS
Aviation...Edwards
Fire Weather...DVS

Visit us on Facebook...Twitter...YouTube...and at
weather.gov/Tucson

In the hours before

Local storm report, Jul 18, 5:07 PM MST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Tucson AZ
507 PM MST Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     Flood            Douglas                 31.34N 109.53W
07/18/2025                   Cochise            AZ   County Official

            Heavy rain resulted in street flooding along
            8th street in Douglas.

&&

JVT
Special weather statement, Jul 18, 6:19 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
619 PM MST Fri Jul 18 2025

AZZ508-509-511-512-190200-
Eastern Cochise County below 5000 feet AZ-Chiricahua Mountains AZ-
Galiuro and Pinaleno Mountains AZ-Upper Gila River Valley AZ-
619 PM MST Fri Jul 18 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL COCHISE
AND SOUTHEASTERN GRAHAM COUNTIES UNTIL 7 PM MST...

At 619 PM MST, Doppler radar was tracking an area of strong
thunderstorms along Highway 191 between Interstate-10 north to
Safford, moving north at 15 mph.

HAZARD...Wind gusts up to 45-50 mph will produce localized areas of
blowing dust, briefly reducing visibility down to 1 mile at times.
Brief heavy rain will also accompany the stronger storms.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Safford, Willcox, Thatcher, Solomon, San Jose, Bowie, Roper Lake
  State Park, Safford Regional Airport, Pima, Central, Swift Trail
  Junction and Frye Mesa Dam.

This includes the following highways...
	Route 191 between mile markers 88 and 133.
	Route 70 between mile markers 331 and 359.
	Route 266 between mile markers 105 and 114.
	Interstate 10 between mile markers 342 and 366.
	Route 186 between mile markers 327 and 338.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3243 10984 3298 10983 3267 10923 3219 10954
      3219 10984
TIME...MOT...LOC 0117Z 188DEG 12KT 3257 10958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWR
Local storm report, Jul 18, 6:33 PM MST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
633 PM MST Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     Dust Storm       1 SW Safford            32.81N 109.71W
07/18/2025                   Graham             AZ   Trained Spotter

            Below quarter mile visibility due to blowing
            dust.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:03 PM MSTAreal Flood AdvisoryTWCCochise117 min
Jul 18, 6:19 PM MSTSpecial Weather StatementTWCGraham41 min
Jul 18, 6:32 PM MSTDust Storm WarningTWCCochise, Graham58 min

Nearby

Flash Flood Warnings in Arizona, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.